Febrile Neutropenia:


A common side effect of many chemotherapy drugs is a low white blood cell count. White blood cells are important in fighting infections. If you should therefore develop an infection while on chemotherapy, the infection may be more serious than expected under normal circumstances.

The first sign of a serious infection is a fever of 38⁰ C or higher, often proceeded by shaking chills. It is important to start on antibiotics as soon as possible should this develop. Contact us if you develop a fever. We will arrange for you be seen, and a blood count done. Depending on your symptoms and findings, and the type of cancer you have, you may need to be admitted to hospital for intravenous antibiotics. Mostly, we manage infections with oral antibiotics at home, if detected early.

You should keep a thermometer at home. If you feel unwell, take your temperature under your tongue. Newer electronic thermometers can read an ear temperature. We do not recommend under arm or forehead readings. If the reading is 38 or higher, repeat the reading in a few minutes, if still high, call us immediately.

If you live in the rural areas, or if you are not able to get to a medical facility easily, your doctor may give you a script for antibiotics to keep at home. Store them in a safe place, away from heat or direct sunlight. Should you develop a fever of 38 C or higher, you should still inform us, but can then start taking the antibiotics without delay.


Copyright © 2018 · All Rights Reserved · Designed by Slam Digital